Alert archive / Texas / Flash Flood Watches in 2008

Flash Flood Watch 4, NWS Austin/San Antonio, TX

August 17, 200814 counties in Texas

NWS Austin/San Antonio, TX issued this flash flood watch at Aug 17, 2008, 3:32 AM CDT for 14 counties in Texas. It took effect at Aug 17, 2008, 4:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 17, 2008, 3:32 AM CDT (08:32 UTC)
In effect from
Aug 17, 2008, 4:00 AM CDT
Expired
Aug 17, 2008, 10:58 AM CDT
In force
7 hr
Issued by
NWS Austin/San Antonio, TX
Flood severity
None

Counties Bandera County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Gillespie County, TX, Kerr County, TX, Kinney County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 64 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 8.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
607 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS64 KEWX 170832
FFAEWX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
332 AM CDT SUN AUG 17 2008

...HEAVY RAIN EVENT EVOLVING OVER SOUTH CENTRAL TEXAS...

.A STRONG UPPER LOW OVER THE ROCKIES HAS PULLED TROPICAL AIR INTO
SOUTH TEXAS. AS THIS UPPER LOW MOVES SOUTHEAST INTO TEXAS, THE
CHANCES FOR WIDESPREAD RAIN WITH HEAVY DOWNPOURS WILL INCREASE.

TXC019-127-137-163-171-265-271-299-323-325-385-463-465-507-171645-
/O.NEW.KEWX.FF.A.0004.080817T0900Z-080820T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BANDERA-DIMMIT-EDWARDS-FRIO-GILLESPIE-KERR-KINNEY-LLANO-MAVERICK-
MEDINA-REAL-UVALDE-VAL VERDE-ZAVALA-
INCLUDING THE CITIES OF...BANDERA...CARRIZO SPRINGS...
ROCKSPRINGS...PEARSALL...FREDERICKSBURG...KERRVILLE...
BRACKETTVILLE...LLANO...EAGLE PASS...HONDO...LEAKEY...UVALDE...
DEL RIO...CRYSTAL CITY
332 AM CDT SUN AUG 17 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTH CENTRAL TEXAS...
  INCLUDING THE FOLLOWING COUNTIES...BANDERA...DIMMIT...
  EDWARDS...FRIO...GILLESPIE...KERR...KINNEY...LLANO...
  MAVERICK...MEDINA...REAL...UVALDE...VAL VERDE AND ZAVALA.

* THROUGH TUESDAY EVENING

* AN UPPER LEVEL STORM SYSTEM OVER THE ROCKIES HAS MAINTAINED A
  MOIST TROPICAL TAP OVER TEXAS THE PAST COUPLE OF DAYS. AS THIS
  STORM SYSTEM DROPS SOUTHEAST INTO TEXAS, THE RAINS WILL
  GRADUALLY SPREAD FROM THE RIO GRANDE PLAINS EAST TO THE
  INTERSTATE 35 CORRIDOR. MOST RAINFALL TODAY WILL SOAK INTO THE
  PARCHED GROUND. HOWEVER, AS RAINS PERSISTS AND BECOME HEAVY AT
  TIMES, THE GROUND WILL BECOME SATURATED, LEADING TO RUNOFF AND
  FLASH FLOODING. AS THIS RAIN EVENT UNFOLDS, THE FLASH FLOOD
  WATCH MAY NEED RECONFIGURING.


A FLASH FLOOD WATCH MEANS FLASH FLOODING IS POSSIBLE IN OR NEAR
THE WATCH AREA. IF YOU ARE IN THE WATCH AREA...PLAN NOW FOR WHAT
YOU WILL DO IF FLASH FLOODING DEVELOPS. STAY INFORMED AND BE
READY TO ACT IF YOU SEE FLOODING OR IF A FLASH FLOOD WARNING IS
ISSUED.

$$
1 follow-up statement
000 
WGUS64 KEWX 171558
FFAEWX

FLOOD WATCH
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1058 AM CDT SUN AUG 17 2008

...FLASH FLOOD WATCH HAS BEEN DISCONTINUED...

.IN WAKE OF ISOLATED LOCALLY HEAVY RAIN FROM SATURDAY EVENING
AND LATE LAST NIGHT...A PERIOD OF DECREASING SHOWER ACTIVITY
CONTINUES LATE THIS MORNING.  THERE WILL BE A CHANCE FOR
SHOWERS OR THUNDERSTORMS...WITH ISOLATED LOCALLY HEAVY RAIN...THIS
AFTERNOON AND EVENING...THEN DIMINISHING TONIGHT. SINCE WIDESPREAD
RAIN IS NOT EXPECTED TODAY...AND SOILS CONTINUE TO BE DRY FROM
THE CURRENT DROUGHT...THE FLASH FLOOD WATCH HAS BEEN DISCONTINUED
LATE THIS MORNING...FOR TODAY AND TONIGHT. 

TXC019-127-137-163-171-265-271-299-323-325-385-463-465-507-171700-
/O.CAN.KEWX.FF.A.0004.000000T0000Z-080820T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BANDERA-DIMMIT-EDWARDS-FRIO-GILLESPIE-KERR-KINNEY-LLANO-MAVERICK-
MEDINA-REAL-UVALDE-VAL VERDE-ZAVALA-
INCLUDING THE CITIES OF...BANDERA...CARRIZO SPRINGS...
ROCKSPRINGS...PEARSALL...FREDERICKSBURG...KERRVILLE...
BRACKETTVILLE...LLANO...EAGLE PASS...HONDO...LEAKEY...UVALDE...
DEL RIO...CRYSTAL CITY
1058 AM CDT SUN AUG 17 2008

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTH CENTRAL TEXAS HAS
BEEN CANCELED. 

IN WAKE OF ISOLATED LOCALLY HEAVY RAIN FROM SATURDAY EVENING AND
LATE LAST NIGHT...A PERIOD OF DECREASING SHOWER ACTIVITY CONTINUES
LATE THIS MORNING. THERE WILL BE A CHANCE FOR SHOWERS OR
THUNDERSTORMS...WITH ISOLATED LOCALLY HEAVY RAIN...THIS AFTERNOON
AND EVENING...THEN DIMINISHING TONIGHT. SINCE WIDESPREAD RAIN IS
NOT EXPECTED TODAY...AND SOILS CONTINUE TO BE DRY FROM THE CURRENT
DROUGHT...THE FLASH FLOOD WATCH HAS BEEN DISCONTINUED LATE THIS
MORNING...FOR TODAY AND TONIGHT.

THE FLASH FLOOD WATCH MAY NEED TO BE REISSUED LATER FOR THE
PERIOD OF MONDAY THROUGH WEDNESDAY.  A STRONG LOW OVER THE
EASTERN ROCKIES AND THE WESTERN GREAT PLAINS IS EXPECTED TO MOVE
TO NORTH AND CENTRAL TEXAS MONDAY THROUGH TUESDAY...AND WINDS
ALOFT WILL NOT BE STRONG ENOUGH TO CARRY THIS RAIN MAKING
WEATHER SYSTEM OUT OF THE AREA UNTIL THURSDAY AND FRIDAY.

AS A RESULT...A HEAVY RAIN EVENT IS EXPECTED TO DEVELOP MONDAY
THROUGH WEDNESDAY...BRINGING MORE WIDESPREAD WETTING AND LOCALLY
HEAVY RAINS.  RAINFALL AMOUNTS OF 2 TO 6 INCHES ARE POSSIBLE FROM
MONDAY THROUGH WEDNESDAY.  HEAVIER RAINFALL AMOUNTS COULD DEVELOP
IN PLACES WHERE STORMS BECOME STATIONARY OR CONTINUE TO TRACK
ACROSS THE SAME LOCATION.

ADDITIONAL STATEMENTS WILL BE ISSUED AS CONDITIONS WARRANT ON
THE TIMING AND INTENSITY OF THE HEAVY RAIN EVENT EXPECTED
FROM MONDAY AUGUST 18TH THROUGH WEDNESDAY AUGUST 20TH.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood watch went out at Aug 17, 3:15 AM CDT, 17 minutes earlier.

Area forecast discussion, Aug 17, 3:15 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
315 AM CDT SUN AUG 17 2008

.DISCUSSION...
INVERTED SFC TROF ANALYZED FROM LAREDO TO HONDO TO LLANO AT
MIDNIGHT. A CONVERGENCE WAS ALSO ANALYZED FROM JUST NORTH OF
LAREDO EAST TO JUST NORTH OF CORPUS CHRISTI. THE INTERSECTION IS
KEEPING RAIN GOING ACROSS MAVERICK AND DIMMIT COUNTIES. THE RUC
PICKS UP ON THE CONVERGENT BOUNDARY AND HAS IT STATIONARY THIS
MORNING. MODELS NOT DOING TOO GOOD WITH SURFACE FEATURES BECAUSE
OF THE MANY OUTFLOW BOUNDARIES. HOWEVER, THE UPPER LEVELS ARE ALL
INITIALIZED WELL WITH 00Z UPPER AIR PLOTS.

BETTER ORGANIZED RAIN WILL SHAPE UP TODAY WITH THE 700MB TROF MOVING
SOUTHEAST TOWARD THE RIO GRANDE. THE RIO GRANDE REGION IS EXPECTED
TO RECEIVE EXCESSIVE RAIN TODAY LEADING TO LOCALIZED FLOODING.  THE
700MB TROF IS PROGGED TO DRIFT EASTWARD ACROSS THE CWA OVER THE
NEXT 3 DAYS. WITH THE TROPICAL AIR OVER US, LOCALLY HEAVY RAIN
AND THE POSSIBILITY OF FLASH FLOODING WILL BE WITH US THROUGH AT
LEAST TUESDAY. WILL START A FLASH FLOOD WATCH FOR THE WESTERN HALF
OF THE CWA WHERE RAIN SHIELD IS PERSISTING (ROUGHLY ALONG AND WEST
OF A LLANO TO PEARSALL LINE). IT IS LIKELY THE WATCH WILL NEED
RECONFIGURING AS THIS RAIN EVENT EVOLVES.

BY MIDWEEK (WEDNESDAY) THE UPPER TROF AXIS IS PROGGED TO SLICE
NORTH-SOUTH ALONG I-35 WITH HIGH P.W.S OVER THE EASTERN THIRD OF
THE CWA, KEEPING THE RISK OF FLASH FLOODING RAINS GOING EAST OF
I-35.

SOIL MOISTURE SHOULD BE REPLENISHED BY LATTER HALF OF NEXT WEEK.
THEREFORE, MAX TEMPS WILL HOVER NEAR SEASONAL NORMALS FOR THE
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              88  69  88  70  84 /  80  80  80  60  60
AUSTIN BERGSTROM INTL AIRPORT  87  69  89  68  84 /  80  80  80  60  60
DEL RIO INTL AIRPORT           87  72  86  71  88 / 100 100  70  50  50
SAN ANTONIO INTL AIRPORT       87  72  86  71  85 /  90  90  80  60  60

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR THE FOLLOWING
COUNTIES: BANDERA...DIMMIT...EDWARDS...FRIO...GILLESPIE...KERR...
KINNEY...LLANO...MAVERICK...MEDINA...REAL...UVALDE...VAL VERDE...
ZAVALA.

&&

06/11
Hazardous weather outlook, Aug 16, 5:40 AM CDT, 21 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
540 AM CDT SAT AUG 16 2008

TXZ171>173-183>194-202>209-217>225-228-171100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
540 AM CDT SAT AUG 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

LOCALLY HEAVY RAINFALL IS POSSIBLE FROM SUNDAY THROUGH WEDNESDAY
AS AN UPPER LEVEL LOW DROPS SOUTH INTO NORTH CENTRAL TEXAS AND
BECOMES STATIONARY FOR A COUPLE OF DAYS BEFORE LIFTING NORTHEAST
OUT OF TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Aug 16, 9:37 PM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
937 PM CDT SAT AUG 16 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HEAVY RAIN       4 NE NEW BRAUNFELS      29.75N  98.07W
08/16/2008  M2.80 INCH       COMAL              TX   NWS EMPLOYEE

            1.5 HOUR RAINFALL...STREET FLOODING...DRIVERS
            STRANDED...SUBDIVISION CUT OFF FOR A WHILE

&&

EVENT NUMBER EWX0800211

JPB
Local storm report, Aug 16, 10:50 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1050 PM CDT SAT AUG 16 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       1 S LULING              29.67N  97.65W
08/16/2008  M3.65 INCH       CALDWELL           TX   COCORAHS

            1 HR RAINFALL ENDING AT 645 PM

0730 PM     HEAVY RAIN       4 NE NEW BRAUNFELS      29.75N  98.07W
08/16/2008  M2.80 INCH       COMAL              TX   NWS EMPLOYEE

            1.5 HOUR RAINFALL...STREET FLOODING...DRIVERS
            STRANDED...SUBDIVISION CUT OFF FOR A WHILE

0905 PM     HEAVY RAIN       1 ESE SEGUIN            29.57N  97.95W
08/16/2008  M3.05 INCH       GUADALUPE          TX   COCORAHS

            3 HOUR RAINFALL ENDING AT 905 PM

&&

EVENT NUMBER EWX0800209 EWX0800211 EWX0800210

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:31 PM CDTAreal Flood AdvisoryEWXBastrop, Bexar, Caldwell, Comal, Gonzales, Guadalupe and 5 more119 min
Aug 16, 7:41 PM CDTAreal Flood AdvisoryEWXBandera, Medina, Uvalde109 min
Aug 16, 9:30 PM CDTAreal Flood AdvisoryEWXBandera, Frio, Medina, Uvalde2 hr
Aug 17, 12:16 AM CDTAreal Flood AdvisoryEWXDimmit, Maverick3 hr
Aug 17, 3:15 AM CDTAreal Flood AdvisoryEWXDimmit, Maverick2 hr
Aug 17, 9:58 AM CDTAreal Flood AdvisoryEWXUvalde82 min

Nearby

Flash Flood Watches in Texas, 2008Every flash flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.